Clinical Assessment Of Tourette Syndrome
Additional information, publications and films can be obtained from:
Tourette Syndrome Association
Assessment of a case of TS involves far more than simple diagnosis. Since symptoms may fluctuate in severity and character from hour to hour, a thorough understanding of the patient may take a considerable amount of time. As the patient becomes more comfortable with the doctor, there will be less likelihood of symptom suppression or inhibition. Only when there is confidence in the physician is the patient likely to acknowledge the most frightening or bizarre symptoms.
The nature, severity, frequency, and degree of disruption produced by the motor and vocal tics need to be carefully assessed from the time of their emergence until the present. Inquiries should be made about factors that may have worsened or ameliorated their severity. A critical question concerns the degree to which the tics have interfered with the patient's social, familial, and school or work experiences. In those respects interviews with families may be revealing and informative.
During the evaluation of a patient with TS, the clinician must assess all areas of functioning to fully understand both difficulties and strengths. It is important to explore the presence of attentional and learning disabilities, a history of school and/or work performance, and relationships with family and peers. Before receiving the diagnosis, the patient and/or family may have thought he or she "was going crazy." The patient may have become extremely distressed byhis or her own experiences and by the often negative responses evoked. Parents may have scolded, cajoled, ridiculed, threatened, and perhaps beaten the child to stop the "weird" and embarrassing behavior, and the emotional sequelae may affect the patient far beyond the period of childhood.
During the evaluation of a child, therefore, family issues including parental guilt need to be addressed. Relevant factors elicited through careful diagnostic evaluation can be approached through clarification, education, and therapeutic discussion with the youngster and the family. Careful assessment of cognitive functioning and school achievement is indicated for children who have school problems. TS children with school performance difficulties often do not have clearly delineated learning disorders, and the average IQ of TS patients is normal. Rather, their problems tend to lie in the areas of attentional deployment, perseverance, and the ability to keep themselves and their work organized. Many have difficulties with penmanship (graphomotor skills) and compulsions that interfere with writing. Determining specific problem areas will help in the recommendation of alternatives (e.g., extended periods of time for tests, the use of a typewriter or the emphasis on oral rather than written reports).
The neurological examination should include documentation of neuromaturational difficulties and other neurological findings. About half of TS patients have non-localizing, so called "soft," neurological findings suggesting disturbances in the body scheme and integration of motor control. While such findings have no specific therapeutic implications, they are worth noting as "baseline" data since the use of medications such as haloperidol may cloud the neurological picture.
The EEG is often abnormal in TS, but the EEG findings are nonspecific. Computed tomography of the brain produces normal results in people with TS. Thus, unless there is some doubt about the diagnosis or some complicating neurological factors, an EEG and a computed tomography are not necessary parts of the clinical evaluation.
Additional studies that may be considered in the biological work-up include serum electrolytes, calcium, phosphorous, copper, ceruloplasmin, and liver function tests - all related to movement disorders of various types. In practice, however, they are rarely needed for the diagnosis.
A behavioral pedigree of the extended family, including tics, compulsions, attentional problems and the like is useful.
Previous medications must be reviewed in detail during assessment. If a child has received stimulant medications, it is important to determine what the indications for the medications were, whether there were any pre-existing tics or compulsions, and the temporal relation between the stimulants and the new symptoms. Catecholaminergic agonists are contained in other drugs, such as in decongestant combinations used in treating allergies and in medications used for asthma. If a patient with TS is on a stimulant or a drug containing an ephedrine like agent, discontinuation should be strongly considered.
If the physician examines a previously diagnosed patient, a complete medication history is essential to determine what medications were used, what the initial positive and negative responses to the drug were, and why the medication was discontinued. A patient or a parent may report that haloperidol was not useful or that there were unacceptable side effects. A careful history may reveal that the patient improved on haloperidol but then developed akathisia, which was not recognized, or that the side effects were dose-related and probably controllable. Concepts to consider might include the following: Was the medication used at the correct dosage, with good enough monitoring, for a long enough time? Were any behavioral changes noted during the use of the medication that might represent unrecognized side effects? Patients and families may be excellent at identifying and reporting side effects, but they also may not appreciate that symptoms such as depression or school phobia may be related to neuroleptic treatment rather than to psychological issues.
If a patient is currently on an appropriate medication but still has serious difficulties, the clinician must decide whether to: increase the medication and look for improvement; decrease or discontinue the medication and observe the patient's response; or switch to an alternative medication. Those are difficult clinical judgments.
Rapid discontinuation from drugs such as haloperidol, pimozide, and fluphenazine may lead to severe withdrawal effects. In general, discontinuation of medication may lead to two to three months of increased symptoms. Thus, if those medications are withdrawn, it cannot be expected that the patient's "real" status will be visible for quite a while. Some patients may improve for a few weeks after neuroleptic discontinuation and then worsen after an additional week or so, remain worse for a while, and then gradually improve. Side effects such as cognitive blunting, troubles with memory, feelings of dullness, poor motivation, school and sociable phobias, excessive appetite, and sedation may lift rather quickly over days to several weeks, while emergent tics symptoms remain or become worse. Thus, the decision to discontinue neuroleptics, particularly haloperidol, may be harder than their initiation. Withdrawal must be planned so that the patient's life is disrupted as little as possible. Often, patients and their families will have great difficulty in tolerating the discontinuation and will need a good deal of support from the physician.
If a patient is not benefiting from clonidine, it should be tapered gradually. Even so, a short exacerbation period may occur. When clonidine is withdrawn abruptly, rebound hypertension may follow and exacerbation of tics lasting as long as six to eight weeks has been reported.